MC is a 65-year-old man who suffered a myocardial infarction 3 days ago. Today, he appears disoriented. His vital signs are as follows: blood pressure (BP) Hg and respiratory rate 32 breaths per minute. The pulmonary artery catheter reveals the following:
Using the Table of typical hemodynamic profiles associated with different causes of shock, the medical resident asks the pharmacy student to determine the cause of MC?s shock.
The pharmacy student suspects that MC?s hemodynamic profile is consistent with septic shock. When he informs the medical resident of his findings, the medical resident offers 3 treatment options and asks the pharmacy student which option(s) to recommend for MC. The options are:
AS is a 4-year-old boy who was brought to the emergency department at the local hospital due to suspected ingestion of ferrous sulfate tablets. His mother had been attempting to give each of her 4 children a bath before putting them to bed, so she had not noticed the empty bottle until 2 hours later. When she saw the bottle, she suddenly understood what AS had been trying to tell her when he said the candies tasted ?funny.? AS?s mother believes that the bottle contained approximately 15 tablets when she took her last dose.
Prior to initiation of therapy, a baseline metabolic panel and serum iron level are drawn. The serum iron level is reported as 125 mmol/L. The metabolic panel results are as follows: sodium 140; potassium 4.8; chlorine 98; HCO3 16; glucose 200; blood urea nitrogen 40; and serum creatinine 0.8. Leukocytes are reported as 20x103.
The medical resident in the emergency department performs gastric lavage with of 0.45% saline. Deferoxamine therapy is initiated at a dose of /kg given at a rate of /kg/hr.
When the emergency department pharmacist returns to follow up on AS, the medical resident informs her that ?all is well.? He comments that AS?s urine has changed to an orange-pink color during deferoxamine therapy. He explains that the color change indicates that ferrioxamine is present and iron chelation is occurring. He tells the pharmacist that he does not see the need for further monitoring.
Should the pharmacist agree that urine color change is sufficient to determine successful treatment of AS?s iron intoxication?
One study linked multiple pregnancies to an increased risk of developing atrial fibrillation later in life, and another investigated the association between premature delivery and cardiovascular disease.
Clinical features with downloadable PDFs